Wyoming, 2009

Blizzard and Winter Storm in Wyoming, March 22 to 24, 2009

March 22 to 24, 2009 · NWS RIW · 10 events in 10 counties and zones

Low pressure strengthened over the plains of Colorado producing upslope flow across central Wyoming east of the Continental Divide. The storm produced gusty northerly wind and created blizzard conditions across Johnson County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure strengthened over the plains of Colorado producing upslope flow across central Wyoming east of the Continental Divide. The storm produced gusty northerly wind and created blizzard conditions across Johnson County. Wind gusts of 40 mph or more were recorded for approximately 25 hours at the Johnson County Airport in Buffalo. Speeds at the airport topped 60 mph early in the morning on Tuesday, March 24 with a peak of 68 mph shortly after 0100MST. The combination of snow and wind shut down state and federal highways in Johnson and Natrona counties. Wind gusts of 30 to 50 mph were also routine in Big Horn and Washakie counties on Monday, March 23. Sustained wind of 40 mph with a peak gust to 68 mph was recorded in the foothills of the Owl Creek Mountains in Fremont County early Monday.

The heaviest snow fell in Natrona County where amounts of 8 to 16 inches combined with the wind to shut down schools, businesses, and government offices. On Casper Mountain, snowfall was estimated between two and three feet. Generally, snowfall totals across the lower elevations ranged from four to eight inches, while totals ranged from 12 to 18 inches in the mountains. Most areas reported treacherous, if not impossible, travel conditions due to the very gusty wind reducing visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 1:21 PM MST, 8 hours 39 minutes earlier.

Area forecast discussion, Mar 22, 1:21 PM MST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT SUN MAR 22 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY
CLASSIC EARLY SPRING STORM IS BEGINNING TO TAKE SHAPE JUST TO OUR
WEST. EXPLOSIVE DEVELOPMENT IS EXPECTED AS THIS SYSTEM MOVES INTO
WYOMING AND NRN COLORADO TONIGHT AND BEGINS TO INTERACT WITH AN
INCREASING MOIST ATMOSPHERE OVER THE WRN HIGH PLAINS. SLY WINDS IN
THE PLAINS HAVE CREATED SURGING DEW POINTS WITH LOWER 60S INTO
SRN KS AND 50S INTO CENTRAL NE AND UPPER 40S IN WRN NE. GULF IS
WIDE OPEN AND MOISTURE WILL CONTINUE TO INCREASE. THE COMBINATION
OF THIS JUICY AIR TO THE EAST AND ABNORMALLY COLD TROUGH OVER THE
GREAT BASIN ADDS UP TO RAPID CYCLOGENESIS TONIGHT OVER CENTRAL
WYOMING AND EVENTUALLY NERN COLORADO. MID LEVEL CIRCULATION WILL
MOVE RIGHT OVER RIVERTON TONIGHT BEFORE THE SYSTEM STRENGTHENS AND
STACKS OVER NERN COLORADO BY MORNING. COLD NLY SURGE WILL DEVELOP
AS THIS HAPPENS WHICH WILL TURN ANY RAIN OVER TO SNOW. STRONG MID
LEVEL FRONTOGENESIS...JET STREAK DYNAMICS...INCRG QG FORCING AND
EVEN SOME BRIEF ISENTROPIC UPGLIDE WILL PRODUCE MODERATE TO HEAVY
PCPN IN THE WARNED AREAS. EVEN THE WEST WILL SEE SOME MODERATE
ACCUMULATIONS AS CONVECTIVE SNOW SHOWERS THIS EVEN WITH EMBEDDED
THUNDERSNOW TRANSITIONS TO MORE STRATIFORM MONDAY MORNING IN
DEVELOPING NW FLOW. HAVE ALSO ADDED SOME ADVISORIES OUT WEST TO
COVER THIS...ESPECIALLY NW FAVORED AREAS INTO AT LEAST MONDAY
MORNING...IE ALPINE...THAYNE AND BEDFORD AREA. INTENSE SURFACE LOW
AND NLY COLD SURGE WILL PRODUCE SIGNIFICANT WINDS CREATING
BLIZZARD CONDITIONS IN JOHNSON COUNTY BY MORNING AND NEAR BLIZZARD
CONDITIONS ELSEWHERE AT TIMES... ESPECIALLY OPEN AREAS FROM
RIVERTON TO NORTH OF CASPER ALONG INTERSTATE 25. DEBATED A
BLIZZARD WARNING FOR THE CASPER ZONE BUT SINCE ANY BLIZZARD
CONDITIONS WILL LIKELY BE LIMITED TO THE OPEN AREA NORTH OF TOWN
WILL JUST HIT THIS IN THE STATEMENT. SNOWFALL AMOUNTS WILL BE HARD
TO MEASURE WITH ALL THE BLOWING AND DRIFTING BUT GENERAL IDEA OF 6
TO 12 FOR MANY AREAS STANDS WITH 10 TO 15 IN LANDER AND CASPER
WITH UP TO 18 INCHES NEAR CASPER MOUNTAIN. THE EAST THROUGH NORTH
FACING MOUNTAIN SLOPES OF CENTRAL WYOMING WILL SEE 1 TO 2 FEET
WITH MORE POSSIBLE ON CASPER MOUNTAIN WHERE OVER 2 FEET IS QUITE
POSSIBLE. JOHNSON COUNTY CAN EXPECT SUSTAINED NORTH WINDS OF 35 TO
45 MPH WITH GUSTS OF 50 TO 60 MPH CAUSING SERIOUS OR IMPOSSIBLE
TRAVEL. MANY OTHER AREAS WILL SEE NORTH WINDS OF 20 TO 35 MPH WITH
GUSTS OVER 40 MPH. AREAS NORTH OF CASPER WILL LIKELY SEE SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH.

THIS SYSTEM MOVES SLOWLY EAST OF THE AREA LATER MONDAY EVENING.
STILL SOME SIGNATURE THAT SNOW WILL LINGER AROUND LANDER AND FORT
WASHAKIE INTO THE EVENING IN CONVERGENT SIGNATURE AND THIS WILL HAVE
TO BE WATCHED. ANOTHER AREA WHERE SNOW WILL LINGER IN FROM NEAR
SOUTH PASS AND FARSON SOUTH TO NEAR ROCK SPRINGS WHERE OTHER SURFACE
TO H7 CONVERGENCE BOUNDARY MAY DEVELOP. OTHERWISE...GRADUAL
IMPROVEMENT OVERNIGHT BUT WITH STRONG WIND CONTINUING IN THE ERN
ZONES. NEXT SYSTEM APPROACHES RAPIDLY TUESDAY INTO TUESDAY NIGHT
WITH INCREASING CHANCES OF SNOW OUT WEST. IT APPEARS THIS MAY EVEN
TURNED INTO A CLOSED CIRCULATION NEAR OVER JUST TO OUR WEST JUST
BEYOND THE SHORT TERM. FOR NOW...HAVE INCREASED POPS OUT WEST TO
LIKELY AS EARLY AS TUESDAY THROUGH THE DAY WEDNESDAY AND INCREASED
THE POPS TO CHANCE EAST OF THE DIVIDE ON WEDNESDAY.

TIME TO PREPARE NOW FOR THIS UPCOMING EARLY MARCH SNOWSTORM...
BLIZZARD. TRAVELLERS...RANCHERS AND OTHERS WITH OUTDOOR INTERESTS
SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND MAKE THE NECESSARY
PRECAUTIONS.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
FORECAST CHALLENGES CONTINUE IN THE EXTENDED WITH BOTH PCPN AND
TEMPS. LOOKS LIKE NWLY FLOW ALOFT WILL DOMINATE MOST OF THE
EXTENDED PERIOD OVER WEST CENTRAL WYOMING. JET ENERGY EXPECTED TO
DIG OVER WESTERN WYOMING DURING THE DAY ON WEDNESDAY. UPSLOPE FLOW
TO REESTABLISH ITSELF EAST OF THE DIVIDE BY WEDNESDAY AFTERNOON
AND EVENING. CLOUDS WILL INCREASE FOR SURE WITH A CHANCE FOR SNOW
THROUGH EARLY THURSDAY. AS A RESULT...BUMPED UP POPS A BIT BUT
LATER SHIFTS MAY WANT TO HIT POPS A BIT HARDER SPCLY OVER SE PARTS
OF RIVERTON CWA. THIS SHORT WAVE COULD END UP BEING STRONGER THAN
CURRENTLY ADVERTISED.

LIGHT SNOW OR FLURRIES THEN TO MOVE OUT OF FORECAST AREA ON THURSDAY
WITH SURFACE HIGH BUILDING IN. RESULT SHOULD BE CLEARING AND COLD FOR
THURSDAY NIGHT. IN FACT...TEMPS ACROSS ENTIRE CWA TO REMAIN BELOW
NORMAL INTO FRIDAY. WILL THEN GO WITH GFS SOLUTION FROM FRIDAY INTO
NEXT WEEKEND WITH THE AFOREMENTIONED NWLY FLOW ALOFT RESULTING IN
SCT SNOW SHOWERS OVER THE FAR NORTHWEST AND WESTERN MOUNTAINS OF
WYOMING...BUT MAINLY DRY AND BREEZY ELSEWHERE.

AVIATION...
PREVAILING VFR CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING OVER
WESTERN WYOMING AND AFTER APPROXIMATELY 04Z MONDAY OVER CENTRAL
PORTIONS OF THE STATE. A MAJOR PACIFIC STORM SYSTEM WILL MOVE
TOWARD THE REGION THIS EVENING...BRINGING NUMEROUS RAIN AND MOUNTAIN
SNOW SHOWERS TO WESTERN WYOMING THIS EVENING AND WIDESPREAD RAIN AND
MOUNTAIN SNOW TO CENTRAL AREAS BETWEEN ABOUT 06Z AND 09Z MONDAY. THE
RAIN WILL CHANGE TO SNOW AFTER ABOUT 09Z MONDAY IN THE CENTRAL
BASINS. WIDESPREAD IFR WITH AREAS OF LIFR CONDITIONS IN MODERATE TO
HEAVY SNOW ARE EXPECTED EAST OF THE DIVIDE FROM ABOUT 09Z THROUGH AT
LEAST 18Z MONDAY. SCATTERED IFR WITH ISOLATED LIFR CONDITIONS IN
SNOW SHOWERS ARE ANTICIPATED ELSEWHERE.

FIRE WEATHER...
MAJOR WINTER STORM TO IMPACT MUCH OF THE AREA TONIGHT THROUGH MONDAY.
SNOW SHOWERS AND EVEN THUNDERSTORMS WILL HIT THE AREA THROUGH THIS
EVENING BEFORE THE STORM GAINS FURTHER STRENGTH AND CREATES
WIDESPREAD SNOW AND STRONG WIND. THE STRONG WIND WILL BE MAINLY
EAST OF THE DIVIDE WHERE BLIZZARD CONDITIONS ARE EXPECTED FROM
NORTH OF CASPER TO BUFFALO. OTHER AREAS IN CENTRAL WYOMING WILL
ALSO SEE STRONG NORTH WIND AND PLENTY OF SNOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
MONDAY FOR WYZ030.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR WYZ005-007-009-015-017>019.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
MONDAY FOR WYZ012-023-024-027-028.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MDT MONDAY FOR
WYZ010-011.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY
FOR WYZ002-003.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
MONDAY FOR WYZ001.

WINTER STORM WARNING FROM 3 AM TO 9 PM MDT MONDAY FOR WYZ020-022.

&&

SHORT TERM...SKRBAC
LONG TERM...KPL
AVIATION...CHURCH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 22, 3:40 PM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
440 PM MDT SUN MAR 22 2009

WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
440 PM MDT SUN MAR 22 2009

...AN ASSORTMENT OF WINTER WEATHER HIGHLIGHTS COVER MUCH OF WESTERN
AND CENTRAL WYOMING TONIGHT AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE REGION UNTIL MIDNIGHT.
WIND GUSTS TO 40 MPH ARE LIKELY WITH THE STORMS. RAIN WILL CHANGE
TO SNOW THIS EVENING IN WESTERN WYOMING. RAIN IN CENTRAL AND
SOUTHERN WYOMING WILL CHANGE TO SNOW AROUND MIDNIGHT OR DURING THE
LATE NIGHT HOURS. A COLD FRONT WILL BE MOVING INTO THE REGION
TONIGHT USHERING IN A GUSTY NORTH TO NORTHWEST WIND AND MUCH COLDER
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POWERFUL STORM SYSTEM WILL MOVE OUT OF NORTHEAST COLORADO INTO
WESTERN NEBRASKA MONDAY. HEAVY SNOW AND GUSTY WIND WILL OCCUR IN
PARTS OF CENTRAL WYOMING WITH BLIZZARD CONDITIONS EXPECTED IN JOHNSON
COUNTY AND POSSIBLY NORTHERN NATRONA COUNTY. PARTS OF WESTERN
WYOMING WILL SEE LINGERING SNOW ON MONDAY.

SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE POSSIBLE IN PARTS OF
CENTRAL WYOMING...WITH 1 TO 2 FEET FROM CASPER MOUNTAIN TO THE EAST
SLOPES OF THE WIND RIVER MOUNTAINS.

PLEASE SEE THE LATEST WINTER STORM STATEMENTS FROM THE NATIONAL
WEATHER SERVICE IN RIVERTON FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND MONDAY FOR SNOWFALL
REPORTS AS WELL AS WIND SPEED REPORTS. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
March 22, 10:00 PM MST to March 23, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
March 22, 11:00 PM MST to March 23, 11:30 AM MST
Where
Cody Foothills forecast zone
Reported by
Newspaper
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Blizzard, Northeast Johnson County

When
March 22, 11:30 PM MST to March 24, 5:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Blizzard, Southeast Johnson County

When
March 22, 11:30 PM MST to March 24, 5:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
March 23, 3:00 AM MST to 12:30 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Owl Creek & Bridger Mountains

When
March 23, 3:00 AM MST to 3:00 PM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 23, 3:00 AM MST to 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 23, 3:00 AM MST to 4:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
March 23, 3:00 AM MST to 10:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
March 23, 3:00 AM MST to 10:30 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157781, 157770, 157751, 157754, 157773, 157777, 157782, 157784, 157785, 157787.